Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant dryness due to lack of rainfall saw short term drought conditions deteriorating in June from Moderate to Severe Drought according to the U.S. Drought Monitor. By the end of June, the U.S. Drought Monitor classified most of New Hampshire and Western Maine as observing drought conditions. A moderate drought level (D1) or higher was in place for 70% of Maine and 58% New Hampshire. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties, extending westward into a portion of Coos County in New Hampshire. Southern portions of New Hampshire along the Massachusetts border were the only areas currently not designated in drought at the time.
The drought developed as a result of below normal precipitation this spring followed by a warm and dry start to the summer season. Groundwater levels didn't get the typical recharge from winter snowmelt or spring rains, so the deterioration of soil moisture in June led to a rapid drop in streamflows, reservoir levels, and well readings. Areas designated as a moderate drought or worse were running 6 inches or more below normal rainfall for the year. Much of the area within D1 or worse drought designation had observed 25 to 50% of their normal precipitation over between May and June, while areas that were abnormally dry (D0) observed 70% of normal precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 11:58 PM EST, 2 minutes earlier.
Area forecast discussion, May 31, 11:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1258 AM EDT Tue Jun 1 2021
.SYNOPSIS...
Low pressure will move away from our area through the Canadian
Maritimes tonight. Drier air returns to the region through the
middle of the week before increasing heat and humidity brings a
renewed threat of showers and thunderstorms for the end of the
week through next weekend. The heat continues to increase early
next week as the ridge strengthens.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1258 AM Update...
Quick ESTF to account for latest observations and near term
forecasts. Fog will continue to break out across the region over
the next few hours.
1045 PM Update...Rain has come to an end across the area
outside a few lingering showers in the mountains. Lingering low
level moisture and clear skies have led to fog and mist to
develop and some sheltered valleys. Have mad some adjustments to
near term temperatures and have slightly expanded areal
coverage of patchy fog tonight.
645 PM Update...Have made minor changes to temperature and PoP
forecast based on latest observed trends and mesoscale guidance.
Latest radar shows steady rain now east of the area with small
thundershower over central Maine. Have kept chance of thunder
across central Maine over the next couple of hours but expect
thunder chances to drop off quickly around sunset.
PREVIOUS DISCUSSION...
Low pressure centered off the midcoast will continue to move
northeast into New Brunswick tonight. Ahead of the low pressure,
low clouds, patchy drizzle and fog extend from east of Portland
up through northern Maine. Meanwhile, the dry slot on water
vapor imagery has started to erode clouds in the western
portion of the CWA, with no precipitation and a thinner cloud
deck that is now starting to dry out. Clear skies remain well to
our west over New York state.
For the next few hours the forecast is basically a ENEward advection
of current observations. There had been some thought to thunder
developing as the clearing came through and the upper level low
destabilizes aloft but persistent low level clouds and saturation,
as epitomized by the 12Z KGYX sounding make that possibility
increasingly unlikely. Have left an area of Isolated thunder in the
forecast along the Canadian border where colder cloud tops have
some modest enhancement but overall feel dark will arrive
before we can destabilize anything, even aloft, enough to result
in much thunder.
Overnight will be all about the clouds clearing to the east as the
low tracks out of our region. Have kept areas of fog in the forecast
through the first part of the evening as the low level moisture will
be slow to erode.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
By daybreak Tuesday we'll see a much different look than the
past few days. Skies will be partly sunny, becoming mostly sunny
by afternoon. With west flow holding on in the wake of the
departing low, don't expect the seabreeze to make much headway
and thus have allowed high temperatures to push a bit warmer
with downsloping. High pressure will pass south of the region on
Tuesday into Wednesday. For Tuesday night, temperatures will
again drop back to upper 40s to low 50s, just a few degrees
higher than tonight, as southerly flow begins to set up for
increasing dewpoints and temps through the end of the week.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
By the middle of the week, the Bermuda High will build into the
Northeast and Atlantic Canada, bringing anomalously high heights for
this time of the year in the lower and mid-levels, along with a warm
and humid airmass. Meanwhile, a trough extending from the Great
Lakes southwestward into the southern Plains will be slow to
progress eastward through late next week and into the weekend. The
trough looks like it will finally exit through the Northeast by late
in the weekend, with ridging building at all levels of the
atmosphere by early next week.
The sensible weather felt on the ground as a result of the evolution
of the upper air pattern will be one of generally warm temperatures
and increased humidity. Dew points will begin to climb on Wednesday
through the 50s, and then into the mid 60s by Thursday, where they
will more of less remain through at least early next week. At this
same time, with the upper level trough slowly moving eastward, the
chances for showers and thunderstorms will gradually increase as
well. This will generally keep temperatures in the 70s to low 80s
from midweek into the weekend.
By Thursday, the best chance for showers and thunderstorms looks to
be across western and northern zones, with more widespread shower
and thunderstorm activity likely across the entire CWA by Friday.
The chance for widespread showers and storms likely continues into
Saturday.
There is then a bit of divergence in the models. Overall the GFS and
it's ensemble suite is a little quicker to bring a shortwave through
southern Canada, which kicks the trough extending from the Great
Lakes off to our east, while the ECMWF and it's ensemble quite has
been a little but slower with this progression, but does have a
similar scenario. The implication of this divergence is with
Sunday's forecast. A slower ECMWF solution would yield higher
chances for showers and storms, while the more progressive GFS
solution would bring drier and warmer conditions.
Because of this difference the Sunday forecast remains less certain,
but by early next week there is good agreement that as the ridge
builds across Eastern North America that temperature will be on the
rise, with a stretch of highs in the 90s looking increasingly likely
for most inland locations, beginning either by Sunday or Monday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Short Term...Low pressure off the midcoast will pull northeast overnight. East of
the low center, drizzle, fog and widespread IFR conditions, with
pockets of LIFR exists. Meanwhile west of the low center upper level
drying has left just the lower level MVFR deck in place. As the low
moves east expect IFR to lift to MVFR to VFR from east to west, with
the CT river and western NH reaching VFR by morning and even
Maine mostly going over to MVFR after midnight. RKD will be the
exception, holding IFR all night as it will be last to clear the
low as well as the Marine influence. By Tuesday high pressure
will begin to build in with VFR across the region and westerly
flow holding for all terminals including the coast.
Long Term...
Some overnight and early morning valley fog is possible Thursday
night through the weekend. Scattered showers and thunderstorms are
expected across northern and western areas late Thursday, and at all
terminals Friday and Saturday, with the greatest chances during the
afternoon hours.
&&
.MARINE...
Short Term...Low pressure centered south of Stonington ME will move
northeast up the Bay of Fundy tonight. With the low overhead,
both the winds and seas have now subsided and have dropped the
SCA for the outer waters. West flow will increase behind the
departing low tomorrow, but seems likely to hold short of SCA so
will leave it with no flags for this update.
Long Term...
A weak trough of low pressure will approach the waters late
this week through the weekend. Freshening southwesterly winds
and building seas will approach low end SCA criteria at times
across the outer waters Thursday night through the weekend. &&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
Hazardous weather outlook, May 31, 4:18 PM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
518 PM EDT Mon May 31 2021
MEZ007>009-012>014-018>028-033-NHZ001>015-012130-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
518 PM EDT Mon May 31 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-012130-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
518 PM EDT Mon May 31 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Northern Oxford
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
The state of Maine activated its Drought Task Force. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. In Maine, the South Berwick Water District has issued emergency mandatory water use restrictions. Most of the reported water quantity issues are from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and near record temperatures in June. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and western Maine with 30+ years of record were at the lowest they have ever been for that time of year, even compared to the 2020 drought.
Drought, Southern Oxford
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
The state of Maine activated its Drought Task Force. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. In Maine, the South Berwick Water District has issued emergency mandatory water use restrictions. Most of the reported water quantity issues are from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and near record temperatures in June. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and western Maine with 30+ years of record were at the lowest they have ever been for that time of year, even compared to the 2020 drought.
Drought, Northern Franklin
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
The state of Maine activated its Drought Task Force. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. In Maine, the South Berwick Water District has issued emergency mandatory water use restrictions. Most of the reported water quantity issues are from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and near record temperatures in June. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and western Maine with 30+ years of record were at the lowest they have ever been for that time of year, even compared to the 2020 drought.
Drought, Southern Franklin
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
The state of Maine activated its Drought Task Force. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. In Maine, the South Berwick Water District has issued emergency mandatory water use restrictions. Most of the reported water quantity issues are from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and near record temperatures in June. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and western Maine with 30+ years of record were at the lowest they have ever been for that time of year, even compared to the 2020 drought.
Drought, Southern Somerset
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
The state of Maine activated its Drought Task Force. Several towns instituted voluntary water restrictions. Hydro operators balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream. In Maine, the South Berwick Water District has issued emergency mandatory water use restrictions. Most of the reported water quantity issues are from southern and coastal areas. Farmers without irrigation experienced stressed vegetation from a lack of rain and near record temperatures in June. First-cut hay crop was near normal, but subsequent hay growth was slowed. Most streamflow stations in central and western Maine with 30+ years of record were at the lowest they have ever been for that time of year, even compared to the 2020 drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in Iowa, June 1 to 30, 2021$3.1 million · 9 events
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966962, 966963, 966964, 966965, 966966.